A 16 year-old male presented to the emergency department after intentional overdose of 200 mg of baclofen. The patient was found in his bedroom by family members approximately 10 hours after ingestion with reported twitching, vomiting, unresponsiveness, and possible seizure activity. On arrival to the emergency department, the patient was awake, alert, and oriented; tearful, but otherwise asymptomatic.
Vital signs included blood pressure 150/76, heart rate 112, temperature 99.2 F (37.3 C), respiratory rate 26, SpO2 97%. Physical exam showed frequent bilateral upper greater than lower extremity myoclonic jerks. The patient’s neurologic exam and physical exam were otherwise unremarkable.
The patient’s toxicological workup was pertinent for undetectable salicylate, acetaminophen, and ethanol levels. His urine drug screen was negative. EKG showed sinus tachycardia with normal QRS and QTc intervals. A head CT previously completed at an outside hospital was normal. The rest of his laboratory evaluation including CBC, electrolyte levels, and hepatic function tests, was unremarkable.
Baclofen is a centrally-acting skeletal muscle relaxant which functions as a GABA-B receptor agonist, believed to inhibit synaptic transmission of signals to the muscle from the spinal cord. Baclofen is typically prescribed for symptoms related to severe muscle spasm, such as in spinal cord injury or chronic neurologic disease (e.g. multiple sclerosis.) The medication can be administered either orally, or via an intrathecal pump.
Baclofen is absorbed rapidly from the GI tract in a dose-dependent manner, with peak serum levels occurring after ~1 hour (with a range of 0.5-4 hours). However, this has been found to be highly variable in pediatric patients. Its volume of distribution is also highly variable among pediatric patients, with nearly 50% interindividual variability. The reason for this variability is not clearly understood.
Baclofen is primarily excreted renally, with a serum half-life of 4.5 hours in pediatric patients, and a CSF half-life of 1.5 hours in intrathecal administration.
Baclofen overdose typically manifests with neurologic symptoms and dysautonomia. Symptoms are variable and may include: CNS depression/coma, hypotonia, hyporeflexia, seizure, respiratory depression, tachycardia, bradycardia, hypertension, hypotension, and arrhythmia. In adults, ingestions of >200 mg appear to correlate with an increased risk of respiratory failure, mechanical ventilation requirement, and ICU admission time.
In an unfortunate case series, a group of teenagers overdosed on 60-600 mg of baclofen for recreational purposes. Patients displayed symptoms of overdose in 1-2 hours. 9 of 14 were intubated. Of 8 that were followed longitudinally: 7 were comatose, 6 were hypothermic, 5 were bradycardic, 4 were hypertensive, 8 were hyporeflexic, 3 had PVCs, and 2 had tonic-clonic seizures. The mean time of intubation was 40 hours. All patients recovered.
Treatment of baclofen overdose is primarily supportive with IV fluids, hemodynamic and respiratory support, and antiepileptics as needed. Activated charcoal may also be considered. There are case reports of physostigmine being effective in low/moderate overdoses; however, its use is controversial. Finally, hemodialysis does shorten clearance time and resolution of toxicity in patients with normal and impaired renal function.
Patients should be monitored until symptoms resolve. Depending on the dose ingested, the length of time since ingestion, clinical status, and laboratory analysis, they may be monitored either on the floor with telemetry or in the ICU.
The patient was treated with a 1 liter normal saline bolus and 1 mg of lorazepam IV; his hemodynamics normalized, his myoclonic twitching resolved, and he remained stable without seizure or complication throughout emergency department stay. He was admitted to the pediatric ICU for overnight monitoring, where he remained asymptomatic and had normal vital signs. The patient was then transferred to inpatient psychiatry for mental health treatment.
Baclofen overdoses typically present with a combination of altered mental status and or seizure, hypotonia, and dysautonomia. Treatment is primarily supportive and most patients recover with IV fluids, hemodynamic and respiratory support, and antiepileptics as-needed (usually benzodiazepines.) Activated charcoal should be considered. Patients should be admitted either to medical floor with telemetry or ICU depending on clinical status; they should remain admitted until symptoms resolve (typically several days, depending on ingested dose).
Faculty Reviewer: Dr. Jane Preotle